Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 38, NWS Tucson, AZ

July 20, 2018Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 20, 2018, 6:02 PM MST for Cochise County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2018, 6:02 PM MST (01:02 UTC)
Expired
Jul 20, 2018, 6:30 PM MST
In force
28 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 63 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 1.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2018-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1632 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2018-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1632 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
2347 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

114 
WUUS55 KTWC 210102
SVRTWC
AZC003-210130-
/O.NEW.KTWC.SV.W.0038.180721T0102Z-180721T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
602 PM MST FRI JUL 20 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  West central Cochise County in southeastern Arizona...

* Until 630 PM MST.

* At 601 PM MST, a severe thunderstorm was located 16 miles northeast
  of Sierra Vista, moving north at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Tombstone.

This includes the following highways...
 Route 80 between mile markers 310 and 322.
 Route 82 between mile markers 65 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3158 10993 3177 11018 3186 11007 3174 10990
TIME...MOT...LOC 0101Z 194DEG 17KT 3166 11003 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
076 
WWUS55 KTWC 210126
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
626 PM MST FRI JUL 20 2018

AZC003-210135-
/O.EXP.KTWC.SV.W.0038.000000T0000Z-180721T0130Z/
Cochise-
626 PM MST FRI JUL 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COCHISE COUNTY
WILL EXPIRE AT 630 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3158 10993 3177 11018 3186 11007 3174 10990
TIME...MOT...LOC 0125Z 194DEG 17KT 3176 11000 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:29 PM MST, 4 hours 33 minutes earlier.

Area forecast discussion, Jul 20, 1:29 PM MST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
129 PM MST Fri Jul 20 2018

.SYNOPSIS...Isolated to scattered thunderstorms will continue this
evening and again Saturday afternoon and evening. Then high pressure
will strengthen over the region late this weekend into early next
week resulting very little storm activity and much warmer
temperatures. High temperatures Monday into Wednesday will be much
warmer than normal and likely reaching record levels at some
locations.

&&

.DISCUSSION...Storms are developing as expected early this afternoon
and should continue well into the evening hours. With the instability
we have, several will likely get rather feisty and produce strong
winds with local heavy rains and possibly small hail. Will need to be
watching. Into the mid-afternoon hours storms will likely have a hard
time coming off the higher terrain but later in the day that is
possible and will need to watch how this pans out. Could be the last
chance for the Tucson metro area for storms until toward the end of
next week. That said, some of the short range CAM solutions are
suggesting a possible after midnight light show for parts of the area
including Tucson.

Saturday, we will gradually begin to transition to a less favorable
thunderstorm environment thanks to upper level high pressure that
will build westward from Texas this weekend. Still expecting some
storms Saturday, just fewer in number and more limited to higher
terrain east and south of Tucson. Also may end up with a fair amount
of cloud cover through the morning which would hinder development.

Sunday the high approaches and settles overhead Monday through
Tuesday. Sunday there will be very limited convection then Monday and
Tuesday will not likely see much of any development thanks to the
subsidence and mid-level warming. That said, that warming will impact
our temperatures significantly. Heights and temperatures 700mb and
above are forecast to be at or above the 99th percentile for this
time of year which translates to hot temperatures Monday, Tuesday
and possibly Wednesday. Unlike June when dewpoints are typical very
low they will be higher this event which will make it feel warmer
yet. We already have an Heat Warning in effect and that looks great.
There is some question for Wednesday as it will depend on how fast
the monsoon moisture returns over the area behind the departing high.
At a later time we may need to expand the warning into Wednesday at
least for western parts of the area.

By the end of the week temperatures should return to "normal" with
moisture providing for some storms once again.

&&

.AVIATION...Valid through 22/00.
SCT TSRA will continue well into this evening and potentially through
21/10Z before with cloud bases 8-10k ft AGL. Some clearing expected
after 21/12Z then ISOLD-SCT TSRA will redevelop again after 21/19Z
east and south of KTUS. Outside of strong and erratic TSRA outflows,
surface winds remain below 12 kts through the period. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered thunderstorms will continue into the
overnight hours then fire up again east and south of Tucson Saturday
afternoon, although they should be fewer in number. Upper level high
pressure will build over the region significantly suppressing
thunderstorms Sunday through Tuesday so they will be tough to come by
at all outside of the White Mountains although dewpoints will remain
at respectable levels. However, this high will bring near or record
level heat to the area Monday through at least Tuesday. Later in the
week the high shifts to the west allowing monsoon moisture to begin
returning to the area. Winds typically light for mid-summer with the
exception of strong gusty winds near thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning from 10 AM Monday to 8 PM MST Tuesday for
AZZ501>509.

&&

PUBLIC...Cerniglia
AVIATION....Cerniglia
FIRE WEATHER...Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 20, 5:34 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
534 PM MST FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             6 SE SIERRA VISTA       31.49N 110.26W
07/20/2018  E1.00 INCH       COCHISE            AZ   TRAINED SPOTTER

            SPOTTER #911 IN SIERRA VISTA REPORTS HAIL
            NOW UP TO 1" IN DIAMETER.

&&

ECC
Special weather statement, Jul 20, 5:42 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Tucson AZ
542 PM MST FRI JUL 20 2018

AZZ508-512-210130-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
542 PM MST FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 630
PM MST...

At 540 PM MST, Doppler radar was tracking a strong thunderstorm 5
miles east of Sunizona, moving west at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sunizona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3193 10945 3174 10947 3173 10981 3199 10979
TIME...MOT...LOC 0040Z 092DEG 10KT 3184 10955

ECC
Local storm report, Jul 20, 5:52 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
552 PM MST FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             5 SSE SIERRA VISTA      31.50N 110.27W
07/20/2018  E1.00 INCH       COCHISE            AZ   TRAINED SPOTTER

            SPOTTER 322 ESTIMATED NICKEL TO QUARTER SIZE
            HAIL FALLING FOR ROUGHLY 3-4 MINUTES.

&&

RH
Local storm report, Jul 20, 5:53 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
553 PM MST FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             5 SE SIERRA VISTA       31.51N 110.27W
07/20/2018  E1.00 INCH       COCHISE            AZ   PUBLIC

            SPOTTER 374 ESTIMATED QUARTER SIZE HAIL.

&&

RH
Local storm report, Jul 20, 5:57 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
557 PM MST FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             5 SSE SIERRA VISTA      31.50N 110.28W
07/20/2018  E1.00 INCH       COCHISE            AZ   TRAINED SPOTTER

            SPOTTER 905 ESTIMATED QUARTER SIZE HAIL.

&&

RH
Local storm report, Jul 20, 5:59 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
559 PM MST FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             3 ESE SIERRA VISTA      31.55N 110.28W
07/20/2018  E1.00 INCH       COCHISE            AZ   COCORAHS

            REPORT VIA COCORAHS ESTIMATED QUARTER SIZE
            HAIL.

&&

RH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:01 PM MSTFlash Flood WarningTWCCochise89 min
Jul 20, 5:14 PM MSTSevere Thunderstorm WarningTWCCochise31 min
Jul 20, 5:17 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz43 min
Jul 20, 5:42 PM MSTSpecial Weather StatementTWCCochise48 min
Jul 20, 5:42 PM MSTSevere Thunderstorm WarningTWCCochise33 min
Jul 20, 6:14 PM MSTSpecial Weather StatementTWCCochise46 min
Jul 21, 2:12 AM MSTAreal Flood AdvisoryTWCPima93 min
Jul 21, 2:21 AM MSTFlash Flood WarningTWCPima114 min
Jul 21, 4:21 AM MSTSpecial Weather StatementTWC39 min
Jul 21, 4:47 PM MSTSpecial Weather StatementTWCGraham28 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.